Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 165, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2016, 3:41 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 3:41 PM CDT (20:41 UTC)
- Expired
- May 29, 2016, 4:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:07 PM CDT | HAIL 1 | Junction City, KS | |
| May 29, 4:08 PM CDT | HAIL 2 | S Junction City, KS | DELAYED REPORT. HAIL UP TO 2 INCHES REPORTED AT THE ROCK SPRINGS 4-H CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WUUS53 KTOP 292041
SVRTOP
KSC041-061-127-292115-
/O.NEW.KTOP.SV.W.0165.160529T2041Z-160529T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN GEARY COUNTY IN EAST CENTRAL KANSAS...
EAST CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 340 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
JUNCTION CITY...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...SOUTHERN MILFORD LAKE...AND GRANDVIEW PLAZA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9695 3912 9684 3910 9685 3909 9685
3909 9674 3908 9673 3909 9673 3909 9671
3907 9671 3907 9660 3879 9678 3887 9699
TIME...MOT...LOC 2040Z 203DEG 20KT 3891 9687
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
417
WWUS53 KTOP 292047
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT SUN MAY 29 2016
KSC041-061-127-292115-
/O.CON.KTOP.SV.W.0165.000000T0000Z-160529T2115Z/
MORRIS-GEARY-DICKINSON-
347 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN MORRIS...SOUTHERN GEARY AND EAST CENTRAL DICKINSON
COUNTIES...
AT 346 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JUNCTION CITY...
MOVING NORTHEAST AT 25 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 3:33PM...A SPOTTER REPORTED 2 INCH
HAIL 11 MILES SOUTH SOUTHWEST OF JUNCTION CITY.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN MILFORD LAKE...JUNCTION CITY AND GRANDVIEW PLAZA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9695 3912 9684 3910 9685 3909 9685
3909 9674 3908 9673 3909 9673 3909 9671
3907 9671 3907 9660 3879 9678 3887 9699
TIME...MOT...LOC 2046Z 203DEG 20KT 3894 9685
HAIL...2.00IN
WIND...60MPH
$$112
WWUS53 KTOP 292107
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SUN MAY 29 2016
KSC041-127-292116-
/O.CAN.KTOP.SV.W.0165.000000T0000Z-160529T2115Z/
MORRIS-DICKINSON-
407 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORRIS AND EAST
CENTRAL DICKINSON COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
ADDITIONAL THUNDERSTORMS IN THE AREA WILL CONTINUE TO PRODUCE GUSTY
WINDS NEAR 40 MPH.
LAT...LON 3912 9684 3910 9685 3909 9685 3909 9674
3908 9673 3909 9673 3909 9671 3907 9671
3907 9660 3888 9673 3888 9692 3913 9695
TIME...MOT...LOC 2106Z 203DEG 20KT 3904 9680
$$
KSC061-292115-
/O.CON.KTOP.SV.W.0165.000000T0000Z-160529T2115Z/
GEARY-
407 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN GEARY COUNTY...
AT 406 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRANDVIEW
PLAZA...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY AND GRANDVIEW PLAZA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 292 AND 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3912 9684 3910 9685 3909 9685 3909 9674
3908 9673 3909 9673 3909 9671 3907 9671
3907 9660 3888 9673 3888 9692 3913 9695
TIME...MOT...LOC 2106Z 203DEG 20KT 3904 9680
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:41 PM CDT, 3 hours earlier.
Area forecast discussion, May 29, 12:41 PM CDT, 3 hours before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1241 PM CDT SUN MAY 29 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 313 AM CDT SUN MAY 29 2016 08Z profiler data shows relatively modest mid level flow over the central plains as water vapor imagery shows a quasi-zonal flow over the state. Slow moving upper level low pressure systems were noted over MN and southern CA and a closed low was seen over British Columbia. At the surface, low pressure was weakening over the upper Midwest while another area of low pressure formed near the TX big bend. For today the forecast is going to depend on mesoscale features as models show modest mid and upper flow persisting over the forecast area. Profiler data from KICT and KTLX show low level winds becoming more southerly allowing from moisture over the southern plains to begin moving back into southwestern KS. Models prog some isentropic upglide over southwest KS and satellite shows an area of AC where the models have the upglide. This area could end up being where convection initiates this morning, setting the course for the rest of the day. The NAM seems to favor this idea with a possible MCV drifting east along the KS/OK boarder. However the GFS and HRRR cast some doubt on this idea. In any case, there does not appear to be an obvious boundary for low level convergence to force a parcel up and a lack of a well defined shortwave makes it difficult to highlight one area over another for precip chances today. If storms are to form over southwestern KS this morning, the resulting outflow could provide the low level focus for additional development later in the day. In general the forecast favors precip chances more across the southern half of the forecast area since mid level flow is nearly zonal and the low level moisture advection appears to be south of the area. Model progs show reasonable instability developing through the day so there is a conditional chance for precip. I just don't have much confidence in what that conditions may end up being. 0-6km shear is expected to remain rather weak through the day so chances for organized convection appear low. So there may just be pop up storms to deal with during the heating of the day. With this in mind, have kept POPs in the 20 to 30 percent range today. With decent insolation today, highs are expected to warm into the lower 80s as forecast soundings mix the boundary layer above 850MB. For tonight, generally only carry a slight chance for precip expecting the boundary layer to begin stabilizing with the loss of heating and again no obvious wave within the flow. The low level jet is progged to set up over the western half of the state with speeds generally between 30 and 40 KTS. So there isn't much of a warm air advection signal for elevated storms tonight either. Lows are expected to remain in the lower and mid 60s as southerly low level flow prevails overnight. .LONG TERM...(Monday through Saturday) Issued at 313 AM CDT SUN MAY 29 2016 Sfc lee trough develops over western KS in response to the incoming shortwave trough from the northwest on Monday afternoon. Given the warm and moist airmass in place, latest guidance is showing difficulty in locating the exact source of forcing and appears to be overdoing qpf amounts, especially the ECMWF. Forecast sides closer to the GFS and NAM solutions which develops scattered showers and storms during the late afternoon. Confidence in precip increases overnight Monday as the wave nears, developing an mcs over central NE, tracking through the area through Tuesday. Likely pops were placed here with PWAT values over an inch at times. Assuming lower flash flood guidance values which is dependent on whether we see rainfall Sunday or Monday, localized flooding could once again occur. Models clear out the trough Wednesday evening with cooler and drier northwest flow in its wake. Clear skies and light northerly winds drops temps below average values in the lower 70s for highs and lows in the 50s through Friday. Upper ridge continues to dominate the Inter Mountain west through the weekend as the CWA resides on the eastern edge. Shortwave troughs traversing the eastern edge may bring chances for thunderstorms Saturday evening into Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1239 PM CDT SUN MAY 29 2016 Expect VFR conditions for the next 24 hours. The isolated thunderstorms should remain west and south of the terminals. Terminal MHK may see an isolated shower or thunderstorm late this afternoon and early evening. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Prieto AVIATION...Gargan
Hazardous weather outlook, May 29, 5:33 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 533 AM CDT SUN MAY 29 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-301045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 533 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. BEST CHANCES ARE GENERALLY WEST OF HIGHWAY 75. SEVERE WEATHER IS NOT EXPECTED. MANY CREEKS AND RIVERS ARE STILL EXPERIENCING MINOR FLOODING...HOWEVER THEY CONTINUE TO FALL. PLEASE REFER TO THE FLOOD STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MULTIPLE ROUNDS OF ISOLATED THUNDERSTORMS ARE POSSIBLE OFF AND ON BEGINNING MONDAY THROUGH NEXT WEDNESDAY. THE HIGHEST CHANCES ARE FROM MONDAY EVENING THROUGH WEDNESDAY. A FEW STORMS MAY BE MARGINALLY SEVERE ON TUESDAY FOR MAINLY GUSTY WINDS AND HAIL. LOCALIZED FLOODING IS ALSO POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 29, 3:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 NE HOPE 38.71N 97.05W
05/29/2016 E1.25 INCH DICKINSON KS PUBLIC
&&
BYRNELocal storm report, May 29, 3:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 NE WOODBINE 38.84N 96.91W
05/29/2016 E1.00 INCH DICKINSON KS PUBLIC
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:46 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 29 min |
| May 29, 3:21 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 24 min |
| May 29, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 29 min |
| May 29, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 18 min |
| May 29, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.